New Mexico, 2018

High Wind in New Mexico, April 20, 2018

April 20, 2018 · NWS MAF · 1 event in 1 county or zone

Strong westerly winds affected the Guadalupe Mountains due to a passing upper trough.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong westerly winds affected the Guadalupe Mountains due to a passing upper trough.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 20, 10:51 AM MST, 9 minutes earlier.

Area forecast discussion, Apr 20, 10:51 AM MST, 9 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1251 PM CDT Fri Apr 20 2018

.DISCUSSION...

Please see the 20/18Z aviation forecast discussion below.

&&

.AVIATION...

Strong southeasterly winds will continue through the afternoon as
a strong surface low develops in the lee of the southern Rockies.
These winds have lofted some dust, and we've carried MVFR BLDU as
a TEMPO or prevailing at most TAF sites this afternoon. We still
expect SCT convection to develop late this afternoon along a KHOB-
KINK line, with these terminals along with KMAF impacted by storms
in the 23Z-02Z time frame; however, confidence in a TEMPO at these
sites isn't sufficient enough to include at this time, and we will
amend as convective trends become more clear. Winds are expected
to lose some punch after 02Z or so then falling at or below 12
knots around local midnight. Winds are expected to veer to south-
westerly around 12kts by 21/12Z.

&&

.PREV DISCUSSION... /issued 625 AM CDT Fri Apr 20 2018/

DISCUSSION...
See aviation discussion below.

AVIATION...
Breezy southeast winds of 15 to 25 mph and gusty will increase
to 25 to 35 mph and gusty by mid to late morning and continue
this afternoon through early this evening. Low level moisture
will also be on the increase today with VFR ceilings developing
this morning and continuing into this evening. A strong upper
level storm system and dryline will combine to bring a chance or
tempo MVFR conditions in tsra and blowing dust to most terminals
(except KCNM) late this afternoon and this evening.

PREV DISCUSSION... /issued 415 AM CDT Fri Apr 20 2018/

DISCUSSION...
Upper low over the Great Basin this morning will roll east today
reaching the Rockies by afternoon.  This low will cross onto the
plains Saturday then move east with high pressure building in
behind it. The next upper trough moves ashore the West Coast
Sunday but does not make it to the plains till mid week.

Looks to be a windy day across much of the area... will start out
with a low level jet then later in the day stronger winds aloft will
mix down to the surface.  A High Wind Warning remains in effect for
the Guadalupe Mountains with a Wind Advisory for the Permian Basin
and portions of the Trans Pecos and SE NM plains.

As of 08z best low level moisture is shunted west with dewpts in 40s
W and SW but moisture is increasing areawide with a steady SE fetch.
As the upper low approaches a surface trough/dryline will develop
across the area today as a westerly wind moves in from Northern
Mexico/Far West TX.  East of the dryline expect decent low level
moisture with dewpts into the 50s.  There could be a few storms
during the morning but thunderstorm chances will increase during the
afternoon and evening along and east of the dryline.  There will be
a marginal risk of severe storms basically along the NM/TX border
with large hail and damaging wind the main concerns. The highest
pops will be NE late.  With abundant cloud cover highs today
should be in the 70s east with 80s west where sun more prevalent.
On Saturday a cold front will move down into the area... timing of
this front will affect afternoon highs across the Permian Basin
and SE NM. Highs should be in the 70s north Saturday with 80s
farther south and 90s along the Rio Grande. Sunday will be the
cool day with highs mainly in the 70s but 80s return Monday with
readings warming Tuesday. Next cold front late Tuesday/early
Wednesday. Models also develop some scattered precip in the
extended with next upper trough... will see if this turns out to
be reasonable as time gets closer.

FIRE WEATHER...
No changes were made to the ongoing fire weather forecast. Potent
upper level storm system approaching the four corners region will
move slowly toward the central rockies by this evening. Dryline
will sharpen significantly today with daytime heating and head east
from central New Mexico to a Hobbs, Pecos, Alpine line by early this
evening. Behind the dryline generally gusty west winds of 20 to 30
mph is expected (higher in the mountains) with min rh/s of 5 to 15
percent. This will result in maximum RFTI values ranging from 6 to 8
across western sections of southeast New Mexico plains Zone 115 and
the Guadalupe Mountains to RFTI values of 2 from near Hobbs south to
Alpine. Extremely dry fuels will continue and critical fire
weather conditions are expected late this morning through mid
evening. Conditions will improve this evening as winds diminish
with nocturnal cooling but overnight recovery will remain poor in
the warned area.

The aforementioned upper level storm system will move across the
southern plains on Saturday. Cooler temperatures and decreasing wind
speeds yield RFTI values of 2 to 4 mainly west of the Pecos River in
southwest Texas with elevated to mainly near critical conditions
expected.

Fire weather concerns should ease Sunday and Monday as temperatures
cool and moisture increases behind a cold front.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     52  74  44  72 /  50  10   0   0
Carlsbad                       48  78  46  74 /  10   0   0   0
Dryden                         55  92  49  78 /  20   0   0   0
Fort Stockton                  54  80  46  74 /  20   0   0   0
Guadalupe Pass                 47  73  48  68 /  10   0   0   0
Hobbs                          46  71  41  71 /  20   0   0   0
Marfa                          43  75  40  72 /  10   0   0   0
Midland Intl Airport           52  78  44  73 /  30   0   0   0
Odessa                         53  77  44  72 /  30   0   0   0
Wink                           47  81  44  75 /  20   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning until 8 PM MDT this evening for Guadalupe
     Mountains-Southeast Plains.

     High Wind Warning until 9 PM MDT this evening for Guadalupe
     Mountains of Eddy County.

     Wind Advisory until 6 PM MDT this evening for Southern Lea
     County.

TX...Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
     Davis/Apache Mountains Area-Guadalupe Mountains-Marfa
     Plateau-Reeves County and Upper Trans Pecos-Van Horn and
     Highway 54 Corridor.

     High Wind Warning until 9 PM MDT this evening for Guadalupe
     Mountains.

     Wind Advisory until 7 PM CDT this evening for Andrews-Crane-
     Ector-Glasscock-Loving-Midland-Pecos-Reagan-Upton-Ward-
     Winkler.

&&

70/49/70
Hazardous weather outlook, Apr 20, 2:27 AM MST, 8 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
427 AM CDT Fri Apr 20 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-210930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
427 AM CDT Fri Apr 20 2018 /327 AM MDT Fri Apr 20 2018/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...TODAY AND TONIGHT

Critical to extreme fire weather conditions will return today across
Southeast New Mexico and south through the Davis Mountains/Marfa
Plateau. A Red Flag Warning is in effect for these areas late
this morning through mid evening.

Thunderstorms will be possible late this afternoon through tonight
mainly across the Permian Basin and south through the Lower Trans
Pecos. Some of the storms could be strong to severe, potentially
producing large hail, damaging winds, and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Near critical fire weather conditions are expected Saturday mainly
west of the Pecos River in southwest Texas.

.SPOTTER INFORMATION STATEMENT...

There is a 30 percent chance of spotter activation late this
afternoon and this evening.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Eddy County

When
April 20, 11:00 AM MST to 5:00 PM MST
Where
Guadalupe Mountains of Eddy County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Unknown
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 743554.